Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 15, 2024, 2:37 PM CDT for 4 states. It took effect at Oct 16, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2024, 2:37 PM CDT (19:37 UTC)
- In effect from
- Oct 16, 2024, 1:00 PM CDT
- Expired
- Oct 16, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266 WWUS83 KFSD 151937 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 237 PM CDT Tue Oct 15 2024 NEZ013-014-SDZ038>040-050-052>071-160345- /O.UPG.KFSD.FW.A.0014.241016T1800Z-241017T0000Z/ /O.NEW.KFSD.FW.W.0015.241016T1800Z-241017T0000Z/ /O.NEW.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 237 PM CDT Tue Oct 15 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWESTERN IOWA AND SOUTHWESTERN MINNESOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 7 PM CDT Wednesday. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Thursday morning through Thursday evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IAZ001-002-012-013-020-031-MNZ071-072-080-089-097-098-160345- /O.NEW.KFSD.FW.A.0015.241016T1800Z-241017T0000Z/ Lyon-Osceola-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-Murray- Nobles-Pipestone-Rock- 237 PM CDT Tue Oct 15 2024 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... The National Weather Service in Sioux Falls has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Wednesday afternoon through Wednesday evening. * AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, Plymouth and Woodbury. In Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
6 follow-up statements
682 WWUS83 KFSD 151959 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 259 PM CDT Tue Oct 15 2024 NEZ013-014-SDZ038>040-050-052>071-160400- /O.CON.KFSD.FW.W.0015.241016T1800Z-241017T0000Z/ /O.CON.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 259 PM CDT Tue Oct 15 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IAZ001-002-012-013-020-031-MNZ071-072-080-089-097-098-160400- /O.CON.KFSD.FW.A.0015.241016T1800Z-241017T0000Z/ Lyon-Osceola-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-Murray- Nobles-Pipestone-Rock- 259 PM CDT Tue Oct 15 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWESTERN IOWA AND SOUTHWESTERN MINNESOTA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, Plymouth and Woodbury. In Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
739 WWUS83 KFSD 160200 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 900 PM CDT Tue Oct 15 2024 NEZ013-014-SDZ038>040-050-052>071-161200- /O.CON.KFSD.FW.W.0015.241016T1800Z-241017T0000Z/ /O.CON.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 900 PM CDT Tue Oct 15 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IAZ001-002-012-013-020-031-MNZ071-072-080-089-097-098-161200- /O.CON.KFSD.FW.A.0015.241016T1800Z-241017T0000Z/ Lyon-Osceola-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-Murray- Nobles-Pipestone-Rock- 900 PM CDT Tue Oct 15 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, Plymouth and Woodbury. In Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
725 WWUS83 KFSD 160746 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 246 AM CDT Wed Oct 16 2024 IAZ001-002-012-013-020-031-MNZ071-072-080-089-097-098-161800- /O.UPG.KFSD.FW.A.0015.241016T1800Z-241017T0000Z/ /O.EXA.KFSD.FW.W.0015.241016T1800Z-241017T0000Z/ /O.EXA.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ Lyon-Osceola-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-Murray- Nobles-Pipestone-Rock- 246 AM CDT Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, PORTIONS OF SOUTHWEST MINNESOTA, AND PORTIONS OF NORTHWEST IOWA... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, PORTIONS OF SOUTHWEST MINNESOTA, AND PORTIONS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Thursday morning through Thursday evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, Plymouth and Woodbury. In Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IAZ003-014-021-022-032-MNZ081-090-161800- /O.EXA.KFSD.FW.W.0015.241016T1800Z-241017T0000Z/ /O.EXA.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ Dickinson-Clay-Cherokee-Buena Vista-Ida-Cottonwood-Jackson- 246 AM CDT Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, PORTIONS OF SOUTHWEST MINNESOTA, AND PORTIONS OF NORTHWEST IOWA... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, PORTIONS OF SOUTHWEST MINNESOTA, AND PORTIONS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Thursday morning through Thursday evening. * AFFECTED AREA...In Iowa, Dickinson, Clay, Cherokee, Buena Vista and Ida. In Minnesota, Cottonwood and Jackson. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NEZ013-014-SDZ038>040-050-052>071-161800- /O.CON.KFSD.FW.W.0015.241016T1800Z-241017T0000Z/ /O.CON.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 246 AM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, PORTIONS OF SOUTHWEST MINNESOTA, AND PORTIONS OF NORTHWEST IOWA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, PORTIONS OF SOUTHWEST MINNESOTA, AND PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
351 WWUS83 KFSD 161603 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1103 AM CDT Wed Oct 16 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-162100- /O.CON.KFSD.FW.W.0015.241016T1800Z-241017T0000Z/ /O.CON.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 1103 AM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA, SOUTHWEST MINNESOTA, NORTHWEST IOWA, AND NORTHEAST NEBRASKA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
719 WWUS83 KFSD 161906 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 206 PM CDT Wed Oct 16 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170500- /O.UPG.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ /O.NEW.KFSD.FW.W.0016.241017T1600Z-241018T0000Z/ /O.CON.KFSD.FW.W.0015.000000T0000Z-241017T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 206 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR EASTERN SOUTH DAKOTA, SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
376 WWUS83 KFSD 162353 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 653 PM CDT Wed Oct 16 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170915- /O.EXP.KFSD.FW.W.0015.000000T0000Z-241017T0000Z/ /O.CON.KFSD.FW.W.0016.241017T1600Z-241018T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 653 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 15, 11:58 AM CDT, 2 hours 39 minutes earlier. Its key messages:
- Freeze Warning remains in effect until 9 AM Tuesday.
- Near critical to critical fire danger likely Wednesday through Friday given the dry soils and breezy winds in place. A Fire Weather Watch has been issued for areas along and west of I-29, and will be in effect from 1 PM to 7 PM Wednesday.
- Dry conditions are likely to extend to Friday, with the next rain risks focusing late Friday into Saturday. HOWEVER, QPF trends continue to show less rain potential with ECMWF/GFS probabilities of 0.10" falling to only 30% in most areas.
- Temperatures remain 5-10+ degrees above normal into early next week.
Area forecast discussion, Oct 15, 11:58 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1158 AM CDT Tue Oct 15 2024
.KEY MESSAGES...
- Freeze Warning remains in effect until 9 AM Tuesday.
- Near critical to critical fire danger likely Wednesday
through Friday given the dry soils and breezy winds in place.
A Fire Weather Watch has been issued for areas along and west
of I-29, and will be in effect from 1 PM to 7 PM Wednesday.
- Dry conditions are likely to extend to Friday, with the next
rain risks focusing late Friday into Saturday. HOWEVER, QPF
trends continue to show less rain potential with ECMWF/GFS
probabilities of 0.10" falling to only 30% in most areas.
- Temperatures remain 5-10+ degrees above normal into early
next week.
&&
.DISCUSSION...
Issued at 239 AM CDT Tue Oct 15 2024
Latest satellite imagery reveals mostly clear skies across our area,
with a band of stratus still lingering across portions of NW Iowa.
Winds have also remained a bit stronger than anticipated, causing
temperatures to fall a bit more gradually than previously
forecasted. Nonetheless, should see winds continue to weaken and
cloud cover diminish through daybreak, allowing lows to fall
near/below freezing. Thus, the current Freeze Warning remains valid
until 9 AM. Otherwise, should see quiet conditions and mostly sunny
skies prevail across the region today as sfc high pressure builds
overhead. That being said, look for afternoon highs to remain fairly
cool, as temperatures only rise into the lower 50s.
Upper level ridging builds over the Northern Plains Wednesday and
Thursday as low level warm air advection (WAA) strengthens. As a
result, expect above normal temperatures to return, with highs
rising from the 60s Wednesday back into the 70s by Thursday and
Friday. Breezy southerly winds also look to prevail during this time
as the LLJ strengthens overhead, causing near critical to critical
fire danger to return - more on this in the Fire Weather Section
below.
In regard to precipitation, models do show a quick moving shortwave
progged to push northeastward along the James River and Highway 14
corridor Thursday night into Friday. Overall moisture with this
feature remains fairly meager though, so not expecting to see much
in the way of meaningful rainfall. After this, the next best chance
(25-50%) of seeing precipitation looks to occur Friday night into
Saturday in response to an advancing cold front. That being said,
latest guidance continues to hint that a split in moisture may occur
just before our area, and instead pool along the cut off low near
the Rockies. Ensembles have also picked up on this trend, with the
GEFS/ENS showing around a 20-30% chances of exceeding a tenth of an
inch, while the CMC remains the most aggressive near 50%.
Model certainty begins to wane heading into the new week in regard
to the aforementioned upper level low and it's trajectory. For now,
will continue to monitor trends and make adjustments to PoPs as
confidence in timing/track increase. Otherwise, look for
temperatures to briefly cool Saturday in the wake of FROPA, then
rebound back into the upper 60s to 70s for the remainder of the
period.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1158 AM CDT Tue Oct 15 2024
VFR conditions and mostly clear skies through this period. Light
easterly to southeasterly winds will become southerly and then light
and variable after sunset. Winds will begin to increase from the
west to east beginning Wednesday morning and continuing to increase
through the afternoon. Gusts of 20-30 kts are expected by mid
morning, and continuing to increase beyond the end of this period.
Peak mid afternoon gusts could reach as high as 35 kts west of the
James River. Gusty winds are expected to continue through Friday
morning, gradually diminishing in the evening.
&&
.FIRE WEATHER...
Issued at 239 AM CDT Tue Oct 15 2024
As noted above, will see upper level ridging build across the region
Wednesday and Thursday, causing temperatures to warm from the 60s
back into the mid to upper 70s. A strengthening LLJ will also result
in breezy southerly winds during this time, with gusts exceeding 35
MPH during the afternoons. Given the lack of appreciable moisture
and antecedent dry soils in place, expect relative humidity values
to plummet into the upper teens to 20s. Thus, after collaboration
with neighbors, have decided to issue a Fire Weather Watch for areas
along and west of I-29 Wednesday, which will be in effect from 1 PM
to 7 PM. Additional expansion may still be needed, so continue to
monitor the forecast for updates. We strongly encourage you to
exercise caution with any activity that may cause a spark, as fires
can spread quickly under these conditions!
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for SDZ038>040-050-052>071.
MN...None.
IA...None.
NE...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NEZ013-014.
&&
DISCUSSION...SST
AVIATION...AJP
FIRE WEATHER...SSTHazardous weather outlook, Oct 15, 5:30 AM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 530 AM CDT Tue Oct 15 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-161030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 530 AM CDT Tue Oct 15 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Light winds and mostly clear skies will allow temperatures to fall into the upper 20s to lower 30s by daybreak, causing areas of frost to be possible this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated to critical fire weather conditions will be possible Wednesday into Friday. Plan accordingly. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 2:37 PM CDT | Fire Weather Watch | FSD | Lyon, O'Brien, Osceola, Plymouth, Sioux, Woodbury | 12 hr |
| Oct 15, 2:37 PM CDT | Fire Weather Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 23 hr |
| Oct 15, 2:39 AM CDT | Fire Weather Watch | FSD | Dakota, Dixon | 12 hr |
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.